Missouri, 2019

Hail and Damaging Winds in Missouri, June 15, 2019

June 15, 2019 · NWS EAX · 5 events in 3 counties and zones

Strong storms formed in northern Missouri and caused some large hail and damaging winds in the 60 to 70 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong storms formed in northern Missouri and caused some large hail and damaging winds in the 60 to 70 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 1:53 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 1:53 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Sat Jun 15 2019

.Discussion...
Issued at 251 PM CDT SAT JUN 15 2019

Main focus in the short-term is potential for thunderstorms late
this afternoon into the overnight hours. Departing shortwave trough
over Illinois has temporarily resulted in subsidence in its wake,
noted by lack of cumulus field. The approach of another weak wave
has helped spawn agitated cumulus along and just behind a surface
cold front in far northern Kansas and southern Nebraska into far
northern Missouri. Convection is expected to continue to grow with
time within this zone, and CAMs suggest more expansive development
along the front later this evening as the boundary sags towards the
Interstate 70 corridor. Environment is characterized by weakening
CIN and increasing instability, and with marginally supportive deep
layer shear for organized storms, strong to severe storms will
remain a possibility through the mid-evening hours. The primary
severe weather threats will be large hail early in the storm
evolution, transitioning to periodic damaging wind gusts. A broken
line of storms is expected to approach the KC Metro/Interstate 70
corridor between 10pm and midnight. As convection shifts south of
the Interstate, nocturnal cooling and cold-pool imbalance should aid
in a gradual weakening trend of storm organization and intensity.
Cold front is anticipated to slide south towards the southern
forecast area by midday Sunday. This should keep best thunderstorm
chances Sunday and Monday generally south of Interstate 70. Next
best chance for widespread thunderstorms arrives Tuesday night into
Wednesday as the next upper trough approaches the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1219 PM CDT SAT JUN 15 2019

VFR expected through the period. Main challenge is thunderstorm
probability and timing - still expected just before/around midnight
at terminals. Overall impacts at terminal space should be limited.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Jun 15, 4:04 AM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
504 AM CDT Sat Jun 15 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
504 AM CDT Sat Jun 15 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe potential will exist late this afternoon and evening. All
 modes of severe weather will be possible, however, damaging winds
 and large hail will be the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Strong storms may be ongoing early Sunday morning and will impact
 storm development and placement later in the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 15, 3:37 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
437 PM CDT Sat Jun 15 2019

MOZ002-011-012-152215-
Holt MO-Nodaway MO-Andrew MO-
437 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT...SOUTHWESTERN
NODAWAY AND NORTHWESTERN ANDREW COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maitland, or 7 miles northeast of Mound City, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maryville, Maitland, Skidmore, Barnard, Bolckow, Graham and Arkoe.

LAT...LON 4008 9476 4009 9517 4026 9522 4035 9475
TIME...MOT...LOC 2137Z 263DEG 21KT 4020 9512

Barham
Local storm report, Jun 15, 3:51 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MOUND CITY              40.14N 95.23W
06/15/2019                   HOLT               MO   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES KNOCKED DOWN.

&&

CB
Special weather statement, Jun 15, 4:01 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
501 PM CDT Sat Jun 15 2019

MOZ003>005-152245-
Worth MO-Gentry MO-Harrison MO-
501 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...NORTHERN
GENTRY AND NORTHWESTERN HARRISON COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grant City, or 8 miles northwest of Albany, moving
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ridgeway, Gentry, Worth, Allendale, Denver, Martinsville and
Hatfield.

This includes Interstate 35 in Missouri between mile markers 98 and
104.

LAT...LON 4027 9454 4036 9459 4057 9406 4035 9393
TIME...MOT...LOC 2201Z 252DEG 28KT 4036 9442

Barham
Local storm report, Jun 15, 4:18 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          MOUND CITY              40.14N 95.23W
06/15/2019                   HOLT               MO   PUBLIC

            VIDEO OF BRIEF TORNADO IN MOUND CITY. POWER
            LINES AND TREES DOWN INSIDE THE TOWN.

&&

SFB
Special weather statement, Jun 15, 5:40 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Sat Jun 15 2019

MOZ014-015-023-160030-
Grundy MO-Daviess MO-Livingston MO-
640 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...SOUTHWESTERN
GRUNDY AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Jamesport, Winston, Altamont, Lock Springs and Spring Hill.

This includes Interstate 35 in Missouri between mile markers 57 and
69.

LAT...LON 4010 9365 3983 9352 3979 9413 3979 9421
      3989 9421 3993 9420
TIME...MOT...LOC 2340Z 252DEG 33KT 3987 9407

Barham
Special weather statement, Jun 15, 5:57 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
657 PM CDT Sat Jun 15 2019

KSZ104-MOZ029-037-160030-
Wyandotte KS-Jackson MO-Clay MO-
657 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
SOUTHWESTERN CLAY AND NORTHWESTERN JACKSON COUNTIES UNTIL 730 PM
CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Kansas, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Independence, Gladstone, North Kansas City, Riverside,
Claycomo, Kansas City Kansas, Avondale, Kansas City Downtown,
Oakwood, Oaks and Randolph.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 8.
 Interstate 70 in Kansas between mile markers 415 and 423.
 Interstate 35 in Missouri between mile markers 0 and 11.
 Interstate 35 in Kansas between mile markers 233 and 235.
 Interstate 29 between mile markers 0 and 2.
 Interstate 635 between mile markers 1 and 8.
 Interstate 435 between mile markers 54 and 62.

LAT...LON 3917 9466 3915 9466 3916 9460 3919 9460
      3923 9451 3906 9446 3905 9473 3913 9476
TIME...MOT...LOC 2357Z 249DEG 19KT 3911 9466

Barham

The radar

The Pleasant Hill radar (KEAX), 135 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Daviess

When
June 15, 6:03 PM CST to 6:04 PM CST
Where
Daviess County, 1.06 mi E of Jamesport
Measured
1.25 in hail
Reported by
Public
Coordinates
39.970, -93.800

Thunderstorm Wind, Grundy

When
June 15, 6:19 PM CST to 6:22 PM CST
Where
Grundy County, 2.76 mi N of Hickory Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.010, -93.670

A report of 60 mph wind was received.

Thunderstorm Wind, Grundy

When
June 15, 6:20 PM CST to 6:23 PM CST
Where
Grundy County, Trenton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.080, -93.600

A two foot diameter tree was blown down.

Hail, Grundy

When
June 15, 6:34 PM CST to 6:36 PM CST
Where
Grundy County, Laredo
Measured
1.5 in hail
Reported by
Public
Coordinates
40.030, -93.450

Hail, Adair

When
June 15, 7:08 PM CST to 7:09 PM CST
Where
Adair County, 4.05 mi SSW of Stahl
Measured
1 in hail
Reported by
Public
Coordinates
40.250, -92.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838741, 838740, 838739, 838737, 838738.